Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Psychiatry

Tic Disorders in Children: Review Questions

John W. Thatcher, MD, and William R. Marchand, MD

Dr. Thatcher is a resident in psychiatry, University of Utah, Salt Lake City, UT. Dr. Marchand is acting chief of psychiatry, George E. Wahlen VAMC, and assistant professor of psychiatry, University of Utah, Salt Lake City, UT.
This work was supported by the Veterans Administration VISN 19 MIRECC.




Choose the single best answer for each question.

Questions 1 and 2 refer to the following case.
A 6-year-old boy presents with his mother to the pediatrician. She reports that nearly every day for the past 2 years her son has displayed episodes of sudden, rapid, nonrhythmic eye blinking during times of heightened anxiety. She also states that over the past several months her son has been making frequent repetitive nonrhythmic facial grimaces. The child is not bothered by the behavior, but the mother is concerned

1. What is this patient’s most likely diagnosis?

  1. Chronic motor tic disorder
  2. Normal childhood fidgeting
  3. Synkinesis
  4. Tourette’s disorder
Click here to compare your answer.


2. What is the most appropriate treatment for this patient?

  1. Bupropion
  2. Haloperidol
  3. Reassurance and clinical monitoring
  4. Risperidone
Click here to compare your answer.


Questions 3 and 4 refer to the following case.
A 13-year-old boy is referred by his pediatrician to a child and adolescent psychiatrist. The patient reports having various involuntary, repetitive, stereotyped movements of his arms and neck, which have occurred every day for the past 5 years. Additionally, for the past 2 years, the patient repetitively and frequently clears his throat or grunts. The patient’s pediatrician has found no laryngeal pathophysiology to suggest a medical etiology of the patient’s throat clearing. These behaviors are increasingly interfering with the patient’s ability to participate in social activities, as he feels embarrassed and ashamed by the behavior. He has no other symptoms. The patient’s father purportedly exhibited similar symptoms in adolescence. An adequate therapeutic trial of clonidine has been ineffective in suppressing the patient’s behaviors.

3. What is this patient’s most likely diagnosis?

  1. Rett’s disorder
  2. Sydenham’s chorea
  3. Tic disorder not otherwise specified
  4. Tourette’s disorder
Click here to compare your answer.


4. What is the most appropriate treatment for this patient?

  1. Benztropine mesylate
  2. Haloperidol
  3. Reassurance and clinical monitoring
  4. Risperidone and behavioral interventions
Click here to compare your answer.

5. What is the most common comorbid neuropsychiatric disturbance seen with Tourette’s disorder?
  1. Coprolalia
  2. Depression
  3. Encopresis
  4. Obsessive-compulsive disorder (OCD)
Click here to compare your answer.


Questions 6 and 7 refer to the following case.
A 9-year-old girl presents for routine follow-up with her child psychiatrist. She has been treated for OCD with a combination of fluoxetine (40 mg/day) and risperidone (1.5 mg/day) for the past 3 years. Although she has had a moderate improvement in her OCD symptoms with this medication regimen, the patient’s mother has recently observed various involuntary, repetitive movements of the patient’s face, arms, and neck. The psychiatrist reasons that the patient’s movements are likely an early manifestation of Tourette’s disorder and increases the dose of risperidone to 3 mg per day. At follow-up 4 weeks later, the patient’s mother reports that the movements have increased in frequency and severity.

6. What is the most likely diagnosis of the patient’s movement symptoms?

  1. Hyperkinetic movement disorder
  2. Sydenham’s chorea
  3. Tardive tic disorder
  4. Tourette’s disorder
Click here to compare your answer.


7. How should this patient be managed initially?

  1. Discontinue risperidone
  2. Increase the dose of risperidone
  3. Initiate clonazepam
  4. Reassurance and clinical monitoring
Click here to compare your answer.


8. Which of the following medications would most likely cause tics in a child or adolescent?

  1. Methylphenidate
  2. Phenytoin
  3. Pramipexole
  4. Risperidone
Click here to compare your answer.


9. Which of the following should be included in the diagnostic evaluation of a child with a tic disorder?

  1. Electrocardiography
  2. Electromyography
  3. Evaluation of the child’s self-esteem
  4. Magnetic resonance imaging of the brain
Click here to compare your answer.


 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj